Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

What causes hypoglycemia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 290 Questions
Question
MY MOTHER JUST EXPERIENCED A HYPOGLYCEMIC EPISODE (39) DURING AN ER VISIT FOR AN INFECTION. SHE IS 80 YRS OLD AND TAKES GLIPIZIDE EVERY MORNING. SHE BECAME INCREASINGLY CONFUSED DURING HER 3 DAY HOSPITAL STAY AND HAD HALUCINATIONS. NOW AT HOME FOR ABOUT A WEEK, SHE CONTINUES TO BE VERY SHAKY AND WEAK, NEEDING HELP WITH MOST SELF CARE ACTIVITIES. WILL THIS IMPROVE? IS THERE SOMETHING WE CAN DO TO SPEED RECOVERY?
Posted Wed, 26 Feb 2014 in Diabetes
 
 
Answered by Dr. Haseena Hamdani 3 hours later
Brief Answer: see the detailed answer Detailed Answer: Hi, Welcome to XXXXXXX Above symptoms indicates towards hypoglycemia. Your mother's age, associated other diseases like hypertension, heart Disease, chronic kidney disease and other drugs for these diseases, making her more prone for hypoglycemia. Her target for HBA1C should not be less than 7, it should be less than 8. In old age, there is another challenge is that, it is difficult to diagnose hypoglycemic symptoms early, and symptom for Hypoglycemia may vary as compared to younger age group. You need to monitor her blood glucose level closely and set the target bit higher. You may check her blood glucose level 6 times in a day for 7 days, before each 3 main meal, and after 2hours of each main meal. With that record, you can see her Doctor, so he or she would be able to do any changes in dosage, or medication if any need. If you want specific advise, you may tell us exact medicines, dose and timings of her all medicines, and her blood glucose record, other relevant Investigation reports. I am sure these changes should improve her condition. Probably the way forward for better recovery. Another point i would emphasize is that you as her care taker must be well versed with the warning signs and symptoms of hypoglycemia, and hyperglycemia, and to what immediate action you must take. Hope, this answer will help you in managing her case. Dr H Hamdani
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor